Osteoporosis medication may increase risk of hip fracture

In order to slow bone loss, many doctors prescribe bisphosphonates to Americans with osteoporosis. Despite the drug's intended purpose of warding off the condition, many people are suffering from brittle bones after taking it for more than five years, USA Today reports.

Two new studies show that some post-menopausal women who take bisphosphonates - such as Actonel, Boniva, Fosamax and Reclast - may be at an increased risk of hip fractures. Researchers began the study after noticing that one in 50 women who suffered from atypical hip fractures of the femur were on the drug for more than five years.

The drugs are effective initially in slowing bone loss, Joseph Lane, chief of metabolic bone disease service at the Hospital for Special Surgery in New York, told the news source. However, after studying bone biopsies in women who suffered femur fractures, Lane found the quality of the bone diminished after long-term use of bisphosphonate.



"These are healthy active women, not women in nursing homes," Lane said. "Hip fractures can be life-threatening, so we want to find out what's causing them in thriving [adults]."



Merck spokesman Ron Rogers says the company has updated the Fosamax label to include information about adverse events, according to the news source. IMS Health reports that these medications are some of the top-selling drugs in the U.S. and sales exceed $3.5 billion per year.

"We take patient safety seriously and we will work closely with the FDA to better understand the reports of these fractures," Terry Hurely, spokesman for Boniva, told the news source.ADNFCR-3583-ID-19921901-ADNFCR
Last updated on
First published on
SHOW MAIN MENU
SHOW SUB MENU